On the asymptotic distribution of Pearson's $X^2$ in cross-validation samples

Subscribe to email list

Please select the email list(s) to which you wish to subscribe.

You are here

On the asymptotic distribution of Pearson's $X^2$ in cross-validation samples

TitleOn the asymptotic distribution of Pearson's $X^2$ in cross-validation samples
Publication TypeJournal Article
Year of Publication2006
AuthorsJoe, H, Maydeu-Olivares, A
JournalPsychometrika
Volume71
Pagination587-592
Date PublishedSEP
Type of ArticleArticle
ISSN0033-3123
Keywordscontingency tables, goodness-of-fit, item response theory modeling, latent class analysis, quadratic form statistics
AbstractIn categorical data analysis, two-sample cross-validation is used not only for model selection but also to obtain a realistic impression of the overall predictive effectiveness of the model. The latter is of particular importance in the case of highly parametrized models capable of capturing every idiosyncracy of the calibrating sample. We show that for maximum likelihood estimators or other asymptotically efficient estimators Pearson's X-2 is not asymptotically chi-square in the two-sample cross-validation framework due to extra variability induced by using different samples for estimation and goodness-off-it testing. We propose an alternative test statistic, X-xval(2) , obtained as a modification of X-2 which is asymptotically chi-square with C-1 degrees of freedom in cross-validation samples. Stochastically, X-xval(2) <= X-2. Furthermore, the use of X-2 instead of X-xval(2) with a chi(2)(C-1) reference distribution may provide an unduly poor impression of fit of the model in the cross-validation sample.
DOI10.1007/s11336-005-1284-z